Thunderstorm Wind, Johnson
- When
- August 18, 3:30 PM CST
- Where
- Johnson County, 2 mi S of Warrensburg
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.733, -93.750
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 18, 2:53 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 353 PM CDT FRI AUG 18 2006 .DISCUSSION... MAIN CONCERNS ARE WITH PRECIP CHANCES OVERNIGHT AND INTO SATURDAY...INCLUDING THE CHANCE FOR SEVERE STORMS AND HEAVY RAIN. AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS HAS CONTINUED ACROSS NORTHERN MISSOURI IN REGION OF ISENTROPIC LIFT BEST SEEN ON 310K SURFACE. AXIS OF RAINFALL HAS GRADUALLY SHIFTED SOUTH THROUGH THE DAY...LEAVING FAR NORTHWEST MISSOURI TO RECOVER FROM OVERNIGHT RAINS. MEANWHILE MCS ASSOCIATED WITH THE COLD FRONT...OVER EASTERN NEBRASKA AND WESTERN IOWA CONTINUES TO MOVE SOUTHEAST. THUS FAR THE MCS HAS BEEN FAIRLY PROGRESSIVE. WHILE FAR NORTHWEST MISSOURI WILL LIKELY SEE ADDITIONAL RAINFALL AS THE ACTIVITY ALONG THE COLD FRONT MOVES THROUGH...THE ACTIVITY SHOULD BE MOVING FAST ENOUGH TO PRECLUDE THE ISSUANCE OF A FLASH FLOOD WATCH. EXPECTING A CONTINUED INCREASE IN THUNDERSTORM ACTIVITY OVER CENTRAL AND EASTERN KANSAS INTO THE EVENING HOURS. THIS ACTIVITY SHOULD DEVELOP AND MOVE EAST INTO THE FORECAST AREA THROUGH THE REST OF THE AFTERNOON AND INTO THE OVERNIGHT HOURS. THE REMNANT MCV OVER NORTHWEST MISSOURI MAY ALSO SPARK ADDITIONAL THUNDERSTORMS OVER NORTHERN MISSOURI BUT THINK THIS ACTIVITY MAY BE LIMITED DUE TO THE LACK OF STRONG INSTABILITY. THE EFFECTIVE SURFACE BOUNDARY IS FARTHER SOUTH...ALONG THE I-70 CORRIDOR. DUE TO STRONG SURFACE HEATING AND DEW POINTS GENERALLY IN THE MID 60S...WILL SEE LATE AFTERNOON/EARLY EVENING ISOLATED THUNDERSTORMS DEVELOP ALONG THIS BOUNDARY. AREAS WHICH ARE SEEING SUNSHINE THIS AFTERNOON HAVE CAPE VALUES IN THE 2500-3500 J/KG RANGE AND HAVE AN INVERTED V SOUNDING PROFILE. SO STORMS THAT CAN TAP INTO THAT ENERGY WILL BE CAPABLE OF PRODUCING DAMAGING WIND. THE STRONGEST STORMS ALONG THE BOUNDARY MAY ALSO PRODUCE HAIL. WHILE THE COVERAGE MAY BE MORE ISOLATED TO SCATTERED...THIS AREA HAS THE BETTER POTENTIAL FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING. MODELS SHOW 850MB WINDS CONTINUE TO VEER...TURNING MORE WESTERLY BY THE OVERNIGHT HOURS. THE ACTIVITY OVER CENTRAL KANSAS IS EXPECTED TO CONTINUE TO DEVELOP AND MOVE EAST ACROSS THE FORECAST AREA WHERE RAINFALL HAS BEEN AT A MINIMUM. THINK THE HEAVY RAINFALL OVER KANSAS WILL WEAKEN IN INTENSITY AS IT MOVES EAST SO HAVE HELD OFF ON ISSUING A FLOOD WATCH FOR THOSE AREAS AS WELL. NRR A COOLER AIRMASS WILL SINK SOUTH ACROSS THE FORECAST AREA DURING THE LATTER HALF OF THE WEEKEND...AS SURFACE HIGH PRESSURE BUILDS SOUTHEAST. TEMPERATURES NEAR SEASONAL NORMALS WILL CONTINUE UNTIL THE MIDDLE OF NEXT WEEK BEFORE THE UPPER SYNOPTIC PATTERN BEGINS A TRANSITION. THE UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER THE WESTERN STATES...WHILE THE UPPER TROUGH AMPLIFIES TO THE EAST. THIS WILL DEVELOP NORTHWEST FLOW ACROSS THE MIDWEST AS EARLY AS TUESDAY. THE GFS HAS BEEN SOMEWHAT CONSISTENT FROM RUN TO RUN IN BRINGING A SHORTWAVE TROUGH OVER THE RIDGE AND TOWARD THE AREA ON THURSDAY. HAVE HELD OFF INTRODUCING ANY PRECIPITATION CHANCES AT THIS JUNCTURE...AS THE ECMWF DOES NOT EXHIBIT THIS SAME PLACEMENT. THE ECMWF CONTINUES TO ADVERTISE A FLATTER UPPER FLOW WHILE HOLDING A SURFACE FRONT FURTHER WEST OF THE FORECAST AREA. SO...THE FORECAST REMAINS DRY FOR THE EXTENDED TIME PERIOD...BUT WOULD NOT BE SURPRISED IF PRECIPITATION CHANCES ARE ADDED AT A LATER TIME IF THE MEDIUM RANGE MODELS MERGE WITH THE TIMING/PLACEMENT OF THE UPPER SHORTWAVE AND SURFACE FRONTAL PROGRESSION FOR LATER NEXT WEEK. STOFLET && .PREV DISCUSSION... 350 AM FRI... EARLY MORNING WATER VAPOR IMAGERY SHOWS THE MISSISSIPPI RIVER VALLEY RIDGE STILL DOMINATING THE PLAINS STATES. FARTHER NORTH A SEEMINGLY ENDLESS PARADE OF SHORTWAVES CONTINUE TO JET FROM WEST TO EAST THROUGH CANADA AND THE NORTHERN REACHES CONUS. LARGEST WAVES OF NOTE IS CURRENTLY LOCATED OVER MONTANA AND IDAHO...AND IS PROGGED TO DEAMPLIFY AS IT MOVES INTO THE CONFLUENT FLOW ON THE NORTH SIDE OF THE CENTRAL PLAINS RIDGE TODAY...TONIGHT...AND SATURDAY. CLOSER TO HOME...NUMEROUS VORT MAXES ARE ROTATING UP THE WEST SIDE OF THE RIDGE EMBEDDED WITHIN THE MOISTURE PLUME. AT THE SURFACE...A WELL DEFINED WARM FRONT HAD BECOME REESTABLISHED ALONG INTERSTATE 70 FROM TOPEKA TO KANSAS CITY TO COLUMBIA. EARLY MORNING CONVECTION FROM KANSAS CITY NORTH TO THE IOWA BORDER SEEMS TO BE THE RESULT OF ONE OF THESE LITTLE VORT MAXES INTERACTING WITH THE MOISTURE POOLED ALONG THE WARM FRONT AND THE LOW LEVEL JET. 305K SURFACE SHOWS NICE ISENTROPIC LIFT WITH THE ASSOCIATED WAVE. STORMS ARE REMAINING RATHER PROGRESSIVE AS THE VORT MAX SCOOTS ALONG...HEADING FOR THE RIDGE CREST. STILL MORE VORT MAXES ARE STACKED UP WITHIN THE MOISTURE PLUME FROM NEW MEXICO NORTHEAST INTO KANSAS. AS THESE MAXIMA SWEEP NORTHEAST OVER THE WARM FRONT MORE THUNDERSTORM ACTIVITY IS EXPECTED... ESPECIALLY FOR THE MORNING HOURS ALONG AND NORTH OF MISSOURI HIGHWAY 36. HAVE UPPED POPS TO CATEGORICAL IN THAT AREA FOR THE MORNING HOURS...AND BROUGHT LIKELY POPS SOUTH DURING THE MID AND LATE AFTERNOON HOURS WITH REGENERATION LIKELY DUE TO DIFFERENTIAL HEATING ALONG THE EDGE OF THE CLOUD SHIELD AND REINFORCEMENT OF THE SURFACE WARM FRONT. SEVERAL ROUNDS OF CONVECTION TO THE NORTH...COUPLED WITH THE TROUGH MOVING INTO THE NORTHERN PLAINS...SHOULD START PUSHING THE FRONT BACK SOUTH...TAKING ITS CONVECTION FOCUS WITH IT. TEMPERATURES SOUTH OF THE FRONT COULD GET VERY HOT TODAY. H8 TEMPS ARE PROGGED TO REACH INTO THE MID 20 DEGREE C RANGE BY THIS AFTERNOON. ALONG AND NORTH OF THE MISSOURI RIVER...COOL OUTFLOW FROM CONVECTION TO THE NORTH AND CLOUD COVER SHOULD KEEP TEMPERATURES FROM HITTING THE TRIPLE DIGIT MARK...BUT LOCATIONS FARTHER SOUTH...FROM MOUND CITY KANSAS THROUGH BUTLER AND CLINTON...WONT BE AS LUCKY. HOWEVER...WITH THE HOTTER TEMPERATURES SOUTH OF THE FRONT COMES SUBSTANTIALLY LOWER DEW POINTS. LOOKING SOUTH THROUGH MISSOURI AND INTO ARKANSAS...METAR OBS SHOW YESTERDAY AFTERNOONS DEW POINTS MIXING OUT INTO AT LEAST THE MID 60S. THIS SHOULD REPEAT AGAIN TODAY...KEEPING HEAT INDICES IN THE HOTTEST AREAS FROM REACHING ADVISORY CRITERIA. AS THE FRONT MOVES SOUTH THIS AFTERNOON AND OVERNIGHT CONVECTION WILL MOVE WITH IT. PRECIPITABLE WATER VALUES RUNNING NEAR 2 INCHES MEAN THAT HEAVY RAIN WILL BE AN ISSUE WITH ANY STORMS THAT FORM. AT THIS TIME IT LOOKS LIKE THE CONVECTION SHOULD STAY PROGRESSIVE ENOUGH IN ITS FRONTAL MOVEMENT TO PREVENT ANYTHING OTHER THAN LOCALIZED FLOODING ISSUE. SEVERE POTENTIAL WILL BE A BALANCE BETWEEN THE BETTER SHEAR NEAR THE FRONTAL BOUNDARY...AND THE VERY HOT TEMPERATURES AT THE SURFACE SOUTH OF THE FRONT. 0-6KM SHEAR OF 30+ KTS ALONG THE FRONT COULD PRODUCE SOME ORGANIZED ACTIVITY. SOUTH OF THE MISSOURI RIVER HOT AFTERNOON TEMPERATURES IMPLY THAT ANY STORMS THAT CAN POP UP WILL POSE A THREAT FOR SEVERE WIND GUSTS AS THEY COLLAPSE. CHANCE POPS SHOULD LINGER THOUGH THE DAY SATURDAY AS THE FRONT CONTINUES TO PUSH THROUGH SOUTHERN MISSOURI. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI AUG 18 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT FRI AUG 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF NORTHERN MISSOURI THROUGH THE REST OF THE AFTERNOON. THIS ACTIVITY WILL NOT BE SEVERE. HOWEVER STRONGER THUNDERSTORMS...MADE STRONGER BY THE AFTERNOON SUNSHINE...ARE EXPECTED TO DEVELOP OVER NORTHEAST KANSAS AND SOUTHEAST NEBRASKA BY LATE AFTERNOON. THIS ACTIVITY WILL DEVELOP EASTWARD INTO NORTHWEST MISSOURI THROUGH THE LATE AFTERNOON...EVENING AND OVERNIGHT HOURS...ALONG A SURFACE BOUNDARY THAT STRETCHES ACROSS NORTHERN MISSOURI. IN ADDITION...VERY WARM TEMPERATURES ACROSS EAST CENTRAL KANSAS AND WEST CENTRAL INTO CENTRAL MISSOURI WILL COMBINE WITH MODEST HUMIDITY LEVELS TO PRODUCE HEAT INDICES FROM 99 TO 104. ISOLATED THUNDERSTORMS MAY ALSO DEVELOP IN THIS REGION AS WELL...AND ANY STORMS WHICH DO DEVELOP MAY PRODUCE LOCALIZED DAMAGING WIND. A COLD FRONT IS THEN EXPECTED TO START TO MAKE ITS WAY SOUTH ACROSS THE OUTLOOK AREA OVERNIGHT...CONTINUING THE CHANCE FOR THUNDERSTORMS ACROSS THE REGION. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AS THE INSTABILITY DECREASES OVERNIGHT DUE TO THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE REGION SATURDAY...CONTINUING THE CHANCE FOR THUNDERSTORMS MAINLY SOUTH OF A LINE FROM KANSAS CITY TO KIRKSVILLE. AT THIS TIME SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF A LINE FROM PAOLA TO SEDALIA LATE THIS AFTERNOON. SPOTTER ACTIVATION MAY ALSO BE NEEDED ACROSS NORTHEAST KANSAS INTO NORTHWEST MISSOURI LATE THIS AFTERNOON...AND EASTWARD DURING THE EVENING AND EARLY OVERNIGHT HOURS. NRR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 403 PM CDT FRI AUG 18 2006 MOZ043-182130- CASS- 403 PM CDT FRI AUG 18 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN CASS COUNTY UNTIL 430 PM CDT... AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HARRISONVILLE...AND MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR... EAST LYNNE BY 415 PM CDT. THE TOWNS OF GUNN CITY AND STRASBURG ARE ALSO IN THE PATH OF THIS STORM. PEOPLE IN CASS COUNTY...INCLUDING THE CITIES OF HARRISONVILLE AND EAST LYNNE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS AROUND 50 TO 55 MPH ARE EXPECTED WITH THIS STORM...AND A WARNING WILL BE ISSUED IF THIS STORM SHOWS SIGNS OF STRENGTHENING. HUDSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 421 PM CDT FRI AUG 18 2006 KSZ057-182145- MIAMI- 421 PM CDT FRI AUG 18 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN MIAMI COUNTY UNTIL 445 PM CDT... AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES NORTHEAST OF RANTOUL...OR 7 MILES NORTHWEST OF OSAWATOMIE...AND MOVING EAST AT 35 MPH. THIS STORM WILL BE NEAR... PAOLA BY 430 PM CDT. LOUISBURG BY 445 PM CDT. PEOPLE IN MIAMI COUNTY...INCLUDING THE CITIES OF PAOLA AND LOUISBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS FROM 50 TO 55 MPH ARE EXPECTED WITH THIS STORM. A WARNING WILL BE ISSUED IF THIS STORM SHOWS SIGNS OF STRENGTHENING. HUDSON
The Pleasant Hill radar (KEAX), 45 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527898.